Thunderstorm Wind, Kit Carson
- When
- June 30, 10:44 PM MST
- Where
- Kit Carson County, 4.03 mi S of Burlington
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.242, -102.281
The ASOS at the Burlington airport recorded a 60 MPH gust.
In the overnight hours of the 30th, a supercell developed in east central Colorado and moved east-northeast. As it passed near the Burlington ASOS, a 60 MPH gust was recorded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the overnight hours of the 30th, a supercell developed in east central Colorado and moved east-northeast. As it passed near the Burlington ASOS, a 60 MPH gust was recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 30, 9:55 PM MST, 49 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Goodland KS
1055 PM MDT Sun Jun 30 2024
.KEY MESSAGES...
- Hot weather returns Monday behind a warm front with highs
returning to the low 100s east of the Colorado border.
- Chances for storms each day, mainly during the evening.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 255 PM MDT Sun Jun 30 2024
Across the region this afternoon, skies are a wide mix of sunny to
cloudy as many locales still seeing lingering low cloud cover from
this morning. Temperatures as of 200 PM MDT are ranging mainly in
the lower and mid 60s east where clouds are most prevalent, to the
upper 60s and into the 70s where sunshine has finally broke through
due to dissipating clouds. With a front to the west and high
pressure east, winds remain southerly with a tight gradient in the
west closest to the front and associated low, with gusts still 25-35
mph at times.
Main weather concerns in the short term period will focus on the
return of hot conditions, mainly Monday, along with the chances for
strong to severe storms later today and again on Monday and Tuesday.
For this afternoon into the evening hours, the front to the west
will be the focus of trw initiation via the latest CAMs (HRRR, RAP
and NamNest). There are some timing differences between the 3 models
but overall around the 23z-01z timeframe will start west pushing
east ahead of the front through 06z Monday before tapering off. SPC
has a Marginal Risk for storms in place for this afternoon and
tonight along/west of Highway 27. Model soundings do show
instability over the first few hours of starting, will taper in time
as activity shifts east. Some locales could see some locally heavy
rainfall this evening per WPC's latest Day 1 Outlook for Excessive
Rainfall.
Going into Monday, the aforementioned front will lift into the
northern CWA with some lingering precip during the morning. The next
chance for storms will occur around midday as convection initiates
along the front. Hot conditions in the warm sector has prompted a
Heat Advisory for eastern locales, with areas west seeing conditions
variable due to the timing/positioning of cloud cover along the
front. Heat indices for zones along/east of Highway 83 up to the 103-
105, that may be extended later as the cloud cover along the
boundary may slow its advance increasing temps further west.
Along and north of the front, SPC has a Marginal to Slight risk area
for severe storms with mainly hail/wind threat. While a low chance
for any potential tornadoes due to less shear, can't rule out a land
spout potential for any storms along the front. CAMs shift all
activity east of the CWA by 06z-12z Tuesday.
On Tuesday, the aforementioned front/low will shift south of the
area creating best chances for storms south of the Interstate. Ample
low level moisture will create better storm chances (30-50%) for the
area as easterly flow will aid in storm production. Best instability
will lie along the front to the south, and SPC has a Marginal Risk
area in place for locales along/south of I-40. A slow wavering of
rain/storms moves east along the boundary Tuesday night, tapering
going into Wednesday.
For temps, daytime highs on Monday will range in the mid 90s
west/northwest through the lower 100s east of a line from McCook,
Nebraska southwest to Goodland, Kansas and south to Tribune, Kansas.
Cooler on Tuesday with mid 80s to lower 90s expected.
With the hot temperatures on Monday expected, areas east of a front
and associated increasing cloud cover in the northwest portion of
the CWA, will see heat indices increase into the lower and even mid
100s. The area of focus at this time is most locales along/east of
highway 83 where a Heat Advisory is now in effect.
Overnight lows tonight will range in the lower to mid 60s, giving
way to a wide range Monday night from the upper 50 to mid 60s west
into the upper 60s to lower 70s east. By Tuesday night, mid 50s west
to the mid 60s east are expected.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 207 PM MDT Sun Jun 30 2024
The latest runs of the GFS and ECMWF, show the upper ridge over the
southern portion of the country shifting more eastward and southward
as the week progresses. The arrival of a decent closed low at 500mb
that swings through the northern Plains will keep the flow aloft
mainly zonal. There will be a few weak shortwaves that interact with
weak cold fronts at the surface, that will trigger low chances for
storms potential. Overall a (20-40%) chance on Wednesday, will trend
to (30-40%) Thursday night with some lingering convection Friday
morning (20%). Next chances (20%) will occur over the evening hours
next weekend as a low tracks south over eastern Colorado. The main
concerns other than the low storm chances will be the return to near
to above normal temperatures for much of the extended.
For temps, daytime highs for the extended period will range in the
upper 80s midweek. On Thursday, mid 80s to the lower 90s are
expected, then trending lower on Friday to the lower to mid 80s.
Going into the upcoming weekend, upper 80s to lower 90s on Saturday
give way to lower to mid 90s next Sunday.
Overnight lows will range from the mid 50s west to the lower 60s
east Wednesday through Friday, then for the weekend, upper 50s to
mid 60s are expected.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1049 PM MDT Sun Jun 30 2024
IFR conditions will continue off and on at both TAF sites
through the period. Ceilings will be the main factor, fog will
sporadically impact the sites, too. The line of showers, and
storms to the south of KGLD, are progressing to the east and
dropping the ceilings to LIFR. Ceilings look to prevail into the
mid-morning and then lift before another round of showers and
storms move in from the northwest in the mid-day. As the storms
move in, winds will become lighter and variable.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 1 PM to 8 PM CDT Monday for KSZ003-004-015-
016.
CO...None.
NE...Heat Advisory from 1 PM to 8 PM CDT Monday for NEZ081.
&&
SHORT TERM...JN
LONG TERM...JN
AVIATION...CAHazardous Weather Outlook National Weather Service Goodland KS 332 PM MDT Sun Jun 30 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012145- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 332 PM MDT Sun Jun 30 2024 /432 PM CDT Sun Jun 30 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a Marginal risk for severe thunderstorms late this afternoon through the overnight hours, mainly along/west of Highway 27. Hazards include up to quarter sized hail and gusts up to 65 mph. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... A Marginal to Slight risk for severe thunderstorms is outlooked Monday afternoon and evening for majority Tri State area. Tuesday has a Marginal risk for severe weather along and south of Interstate 70. Hazards both days include hail up to 1.5 inches, wind gusts near 65 MPH, and a brief tornado or two. Triple digit temperatures return on Monday, as heat indices approaching 105 degrees are possible along and east of Highway 83. A Heat Advisory has been issued for portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
Special Weather Statement
National Weather Service Goodland KS
756 PM MDT Sun Jun 30 2024
COZ091-092-010230-
Kit Carson County CO-Cheyenne County CO-
756 PM MDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 830
PM MDT...
At 755 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Boyero, or 23 miles southwest of Flagler, moving east
at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of western Cheyenne
and southwestern Kit Carson Counties in east central Colorado,
including the following locations... Wild Horse and Aroya.
This includes Interstate 70 in Colorado between mile markers 390 and
399.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3952 10315 3918 10292 3891 10280 3878 10283
3871 10289 3868 10300 3869 10317
TIME...MOT...LOC 0155Z 291DEG 18KT 3900 10328
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
823 PM MDT Sun Jun 30 2024
COZ091-092-010300-
Kit Carson County CO-Cheyenne County CO-
823 PM MDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 900
PM MDT...
At 822 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Boyero, or 26 miles south of Flagler, moving southeast
at 25 mph.
HAZARD...Wind gusts up to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Cheyenne
and southwestern Kit Carson Counties in east central Colorado,
including the following locations... Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3910 10316 3911 10301 3911 10279 3901 10273
3887 10272 3874 10278 3869 10290 3869 10300
3870 10310 3872 10316
TIME...MOT...LOC 0222Z 296DEG 22KT 3892 10308
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
900 PM MDT Sun Jun 30 2024
COZ092-010330-
Cheyenne County CO-
900 PM MDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 930 PM MDT...
At 900 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kit Carson, or 28 miles west of Cheyenne Wells,
moving east at 20 mph.
HAZARD...Wind gusts up to 55 mph and pea to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Cheyenne
County in east central Colorado, including the following locations...
Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3904 10316 3904 10262 3879 10264 3872 10277
3869 10288 3869 10304 3872 10316
TIME...MOT...LOC 0300Z 285DEG 16KT 3886 10289
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
925 PM MDT Sun Jun 30 2024
COZ092-010400-
Cheyenne County CO-
925 PM MDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 1000 PM MDT...
At 925 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Kit Carson, or 23 miles west of Cheyenne Wells, moving
east at 15 mph.
HAZARD...Wind gusts up to 55 mph and pea to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3899 10298 3904 10291 3904 10249 3866 10254
3878 10293 3888 10301
TIME...MOT...LOC 0325Z 285DEG 14KT 3888 10279
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
930 PM MDT Sun Jun 30 2024
COZ092-010400-
Cheyenne County CO-
930 PM MDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 1000 PM MDT...
At 930 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Haswell, or 41 miles south of Flagler, moving east at
20 mph.
HAZARD...Wind gusts up to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado, including the following
locations... Wild Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3883 10316 3885 10308 3888 10301 3878 10293
3873 10277 3867 10278 3861 10283 3861 10317
TIME...MOT...LOC 0330Z 286DEG 17KT 3870 10312
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
1104 PM MDT Sun Jun 30 2024
COZ092-010545-
Cheyenne County CO-
1104 PM MDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 1145 PM MDT...
At 1103 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Kit Carson, or 13 miles west of Cheyenne Wells, moving
east at 15 mph.
HAZARD...Wind gusts up to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of eastern Cheyenne
County in east central Colorado, including the following locations...
Arapahoe and Firstview.
This includes Highway 385 between mile markers 136 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3892 10274 3900 10217 3862 10214 3861 10225
3863 10272
TIME...MOT...LOC 0503Z 267DEG 13KT 3878 10259
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
VincentThe Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 05:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
The ASOS at the Burlington airport recorded a 60 MPH gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180216.